Hail, Logan
- When
- May 20, 6:07 PM MST
- Where
- Logan County, 9 mi SE of Ford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -103.010
A severe thunderstorm, produced a swath of hail, from penny to quarter size, as it tracked south through central Logan and northeast Washington Counties. The hail was reportedly several inches deep and three miles wide in spots and likely produced extensive crop damage along its path.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm, produced a swath of hail, from penny to quarter size, as it tracked south through central Logan and northeast Washington Counties. The hail was reportedly several inches deep and three miles wide in spots and likely produced extensive crop damage along its path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 20, 4:57 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 557 PM MDT SUN MAY 20 2012 .UPDATE...A COUPLE STRONGER STORMS HAD DEVELOPED IN THE NEBRASKA PANHANDLE AND WERE TRACKING INTO THE NORTHEAST CORNER OF THE STATE. HAVE ADDED SOME THUNDERSTORM CHANCES THERE. OTHERWISE NO CHANGES. && .AVIATION...STILL A THREAT OF GUSTY VARIABLE WINDS TO 25-30 KTS WITH HIGH BASED CONVECTION. THREAT OF THESE GUSTY WINDS SHOULD END BY 02Z WITH NORMAL DRAINAGE WINDS DEVELOPING. && .PREV DISCUSSION... /ISSUED 313 PM MDT SUN MAY 20 2012/ SHORT TERM...THERE IS PRETTY GOOD COVERAGE OF CONVECTIVE CLOUDINESS COVERING THE MOUNTAINS...FOOTHILLS AND IMMEDIATE PLAINS RIGHT NOW. THERE IS VERY LITTLE PRECIPITATION HITTING THE GROUND. PLAINS DEW POINT READINGS ARE MAINLY IN THE 30S F AT THIS TIME. MODELS KEEP NORTHWESTERLY FLOW ALOFT FOR THE CWA TONIGHT INTO MONDAY. BY LATE MONDAY AFTERNOON...AN UPPER RIDGE AXIS MOVES INTO WESTERN COLORADO. THERE IS WEAK DOWNWARD VERTICAL VELOCITY PROGGED OVER THE CWA TONIGHT AND MONDAY. LOW LEVEL PRESSURE AND WIND FIELDS POINT TO NEAR NORMAL DIURNAL PATTERNS TONIGHT AND MONDAY. FOR MOISTURE ..THERE IS SOME LINGERING THIS EVENING IN THE MID LEVELS ASSOCIATED WITH THE CURRENT CONVECTION. MOISTURE DECREASES OVERNIGHT...WITH MONDAY LOOKING PRETTY DRY. BOUNDARY LAYER DEW POINT FIELDS SHOW SOME 40S F DEW POINTS OVER THE PLAINS OVERNIGHT...BUT THESE ARE CONFINED TO THE EASTERN PLAINS BY MONDAY AFTERNOON. THE LAPSE RATES ARE PRETTY STEEP EARLY THIS EVENING. THEY ARE FAIRLY STEEP MONDAY AFTERNOON FOR THE MOUNTAINS INTO THE WESTERN PLAINS. THERE IS A BIT OF A STABLE LAYER IN THE MID LEVELS OVER THE EASTERN PLAINS. THE ONLY CAPE INDICATED IS OVER THE FAR EASTERN BORDER AREA MONDAY AFTERNOON. THE QPF FIELDS HAVE A TAD OF MEASURABLE PRECIPITATION OVER MUCH OF THE CWA EARLY THIS EVENING. THERE IS LESS MONDAY AFTERNOON AND IT IS ONLY ALONG THE SOUTHERN BORDER. FOR POPS...WILL GO 10-20%S EARLY THIS EVENING IN MOST AREAS BUT THE NORTHEAST CORNER. FOR MONDAY AFTERNOON...WILL GO 10%S IN A FEW AREAS ONLY. FOR TEMPERATURES...MONDAY'S HIGHS LOOK TO BE 4-7 C WARMER THAN THIS AFTERNOON'S READINGS. LONG TERM...GFS AND NAM Q-G VERTICAL MOTION FIELDS SHOW WEAK SUBSIDENCE BUILDING OVER THE FORECAST AREA MONDAY EVENING. THERE IS SOME CAPE OF 500-1000 J/KG ON THE FAR EASTERN PLAINS...BUT BUILDING SUBSIDENCE SHOULD LIMIT ANY CONTINUATION OF CONVECTION IN THE EARLY EVENING HOURS TO THE PALMER DIVIDE. ON TUESDAY...A HOT AND DRY AIRMASS WILL SPREAD ACROSS THE FORECAST WITH RECORD HIGHS EXPECTED. FORECAST SOUNDINGS ALL SUGGEST HIGHS WILL REACH 90-95F ACROSS THE PLAINS...AND RECORD FOR DENVER IS 90F SET BACK IN 1939. AT THE SAME TIME...WINDS WILL BE INCREASING WITH LOWERING HUMIDITIES. THIS WILL BRING INCREASING FIRE DANGER WITH CRITICAL FIRE WEATHER CONDITIONS POSSIBLE BY MID TO LATE AFTERNOON AS WINDS STRENGTHEN. STRENGTH OF WINDS WILL DEPEND ON HOW FAST NEXT SYSTEM APPROACHES AND DEVELOPMENT OF STRONGER PRESSURE GRADIENT AHEAD OF IT. LOOKS LIKE THE HIGH COUNTRY WILL HAVE THE HIGHEST PROBABILITY OF STRONGER WINDS IN THIS SETUP...SO WILL CONTINUE TO MONITOR POTENTIAL FOR FIRE WEATHER WATCH TUESDAY AFTERNOON AND EVENING. THE APPROACHING UPPER LEVEL TROUGH IS EXPECTED TO PUSH A FRONT ACROSS THE NORTHEAST PLAINS OF COLORADO TUESDAY NIGHT. THIS WILL LEAD TO COOLER TEMPERATURES AND A BETTER CHANCE OF SHOWERS AND STORMS ESPECIALLY AS THE NEXT UPPER LEVEL TROUGH BRINGS INCREASING Q-G VERTICAL MOTION AND DEEPER MOISTURE TO THE FORECAST AREA. THE BETTER MOISTURE AND CHANCE OF SHOWERS AND STORMS WILL REMAIN IN THE FORECAST THROUGH THURSDAY. THE UPPER LEVEL JET AND POTENTIAL FOR FAST MOVING UPPER LEVEL DISTURBANCES MOVING THROUGH THE BROAD UPPER LEVEL TROUGH OVER THE ROCKY MOUNTAIN REGION SHOULD KEEP UP MORE UNSETTLED. THE LATEST ECMWF HAS EVEN COME AROUND TO THE EARLIER GFS SOLUTIONS OF A MORE UNSETTLED PATTERN. BY FRIDAY...THE NEXT UPPER LEVEL LOW IS EXPECTED TO DROP INTO THE FAR SOUTHWESTERN U.S. WHILE A RIDGE BUILDS TO OUR EAST. THIS WILL MOST LIKELY BRING A RETURN OF DRIER AND WARMER AIR TO THE REGION IN SOUTHWEST FLOW ALOFT THROUGH MOST OF THE UPCOMING WEEKEND. AVIATION...VFR CONDITIONS WILL PREVAIL AT DIA TONIGHT AND MONDAY. WINDS SHOULD ADHERE TO NORMAL DIURNAL PATTERNS FOR THE NEXT 24 HOURS. HYDROLOGY...NO HYDROLOGICAL ISSUES ARE EXPECTED TONIGHT OR MONDAY. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM....BARJENBRUCH AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT SUN MAY 20 2012 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS FROM THE CONTINENTAL DIVIDE EASTWARD ACROSS THE FOOTHILLS AND ALL THE PLAINS. SEVERE WEATHER IS NOT EXPECTED WITH THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WARM AND DRY AIRMASS ASSOCIATED WITH A STRONG HIGH PRESSURE RIDGE WILL SPREAD OVER NORTHERN COLORADO ON MONDAY. HOTTER AND DRIER CONDITIONS ARE EXPECTED FOR TUESDAY WITH THE FLOW ALOFT TURNING SOUTHWESTERLY AS THE UPPER RIDGE MOVES EAST OF THE STATE. MANY LOCATIONS COULD SEE RECORD TEMPERATURES ON TUESDAY TOGETHER WITH AN INCREASE IN WILDLAND FIRE DANGER. THE UNSEASONABLY WARM TEMPERATURES WILL COME TO AN END WEDNESDAY FOLLOWING THE PASSAGE OF A PACIFIC COLD FRONT TUESDAY NIGHT. THIS CHANGE IN AIRMASS WILL RESULT IN A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AND THURSDAY. THERE IS A SMALL THREAT OF A FEW SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RJK/BARJENBRUCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
647 PM MDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL NNW ILIFF 40.76N 103.07W
05/20/2012 M0.50 INCH LOGAN CO TRAINED SPOTTER
HAIL COVERED THE GROUND TO A DEPTH OF TWO INCHES. WIND
GUSTS UP TO 40 MPH.
&&
JKThe Denver radar (KFTG), 157 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372308, 372305, 372307, 372306, 372309.